Endocrine (hormone) therapy
Hormones are substances that occur naturally in the body and control the growth and activity of normal cells. The female hormones, oestrogen and progesterone, can also affect the growth of breast cancer cells that are determined to be hormone receptor-positive. Hormone therapy or endocrine therapy for breast cancer consists of treatments designed to prevent the action of female hormones on these breast cancer cells. These treatments include drugs in pill form as well as injections such as tamoxifen, aromatase inhibitors and goserilin (Zoladex). Tamoxifen is the one most commonly used. It works by preventing oestrogen from latching onto breast cancer cells and encouraging them to grow. Not all cases of breast cancer respond to hormone treatment so tests are carried out to decide whether it should be used or not. Tamoxifen is taken as a daily tablet and usually causes a few side-effects as described below.
The women we interviewed who were on hormone therapy had been advised that this would continue for at least 5, and possibly 10, years. For some women this was no problem as they hardly experienced any side-effects. Aliza called it her ‘magic pill’ as she was grateful that this treatment was sufficient for her kind of cancer.
Isla believes hormone therapy is important to reduce her risk of recurrence.
Again very manageable, sort of like temperature changes, but very manageable. So I wouldn’t fear the tamoxifen, as drugs go, it’s a tried and true, it’s cheap and it seems to do the job. It is a drug that has definitively been shown to stop cancer occurrence and we don’t […]
Laurie wonders why some women stop taking hormones.
I’m taking tamoxifen. Actually a lot of people stop taking tamoxifen because of the side-effects. And this, I don’t understand, because everyone’s perfectly happy to do chemo, like they’re told do chemo and they say, “Okay, I’ll do chemo,” and they’re sick like dogs for 6 months but they’ll do that […]
Joanne blamed her weight gain on the hormones until her surgeon told her truthfully that it was not only the hormones.
I’m carrying a lot of extra weight and I was blaming that on the drugs. My doctor, who did my mastectomy, mentioned that I had gained so much weight that my port had moved so he had to make a second incision, and I said “Yeah, they said the tamoxifen puts some weight on you,” and he said, “Well Joanne, probably 10 to15 pounds but not this much and I said, “You know, you got to watch what you’re doing.” And he is really blunt and honest with me and I knew that. So I think I got in a place where I was blaming the drugs and the chemo and the treatment and comfort eating or changing my lifestyle because I didn’t care for a while, nobody really pointed that out. So it took a surgeon to really smack me in the face with it. So then I started getting in shape again. Trying to get in shape and eat healthier. You know, I read all the books that help to prevent cancer and just tried to go back to what I needed to do to get healthy. And then I realized that I had to change my lifestyle. Treatment is over, cancer is over and you can go back to work and act as if nothing ever happened.
Joint and muscle pain can have multiple causes and it is difficult for Donna to connect with her health professionals to discuss the side-effects.
Five years of Letrozole, which is challenging. It’s giving me hot flashes and they say there’s joint and muscle pain as a possible side-effect but if I phone about it and say that I’m having joint and muscle pain, then they tell me I’ve probably got arthritis; possible osteoporosis and […]
When Patricia started to feel weepy, she checked and discovered that this was a possible side-effect.
You know, I’m not depressed. I don’t feel depressed but it’s interesting that when I first started feeling that there probably was something going wrong I’d be sitting and I’d all of a sudden just start to weep. Not just crying, but weeping and I thought this is just odd […]
After having tried the hormones twice, Julia decided to stop and was then offered a surgery to remove the ovarian tubes (oophorectomy).
So I felt so much better once I got off tamoxifen and I went through the summer and then I went back to see her. At the beginning I was going every 4 months and then she said, “Okay, well now do you want to try it again?” And I […]
Iceni's new doctor advised her to stop taking the pills considering the time she had taken them and the side-effects she was experiencing.
So they decided they wouldn’t give it to me the second time so they put me on that Arimidex for 6 years and there’s no studies on that either. It’s usually five, and I was on it for six and some doctor came down from (city in Alberta) at the […]
Christa stopped taking her tamoxifen after 2.5 years when she was hoping to get pregnant again and she had also been experiencing severe joint pain.
Several women described changing their hormone therapy in an attempt to reduce the side-effects.
Joanne changed hormone therapy after a hysterectomy, including the removal of the ovaries, and it is a bit better now but has had strong doubts about continuing.
I got joint pain from the drugs I am on. I am still on Aromasin, but I was on tamoxifen for the first couple of years and then something, my cancer is estrogen receptor positive so I am more receptive to all the female cancers of course. So something showed up on a pap smear, I don’t know a year out, a year and a half out, no I don’t know. Something showed up on a pap smear a while after treatment and they had to do an exploratory because there was something suspicious and so they explained to me at that time that, “Because your estrogen receptor positive, anytime something looks suspicious we probably have to do this exploratory surgery because you’re at a high risk for the other cancer,” and I was like, “Well why are we leaving it there? I am not going to use it again so let’s just take out everything that has anything to do with estrogens.” I had a full hysterectomy done which was another surgery and then they switched me to Aromasin so I am still on Aromasin and my body has been better on the Aromasin than it was on tamoxifen and they say you should stay on the treatment drugs for 3 to 5 years. January was four years since I have been on tamoxifen or Aromasin. So I said that is four years, this January, and I was going to go off, I was still blaming the fact that I was taking these drugs for all these body changes that were going on. I had my gynecologist tell me, “No Joanne some of these effects will still be there. It is not the Aromasin and not the tamoxifen.” So I really wanted to go off just to see. Anyway I had my friends telling me to stay on it for the fifth year because most research says 3 to 5 years don’t make much difference. It is three or five years for whatever reason so I stayed on it, because as they said, “What happens if your cancer comes back in two or three years? Would you be wondering if you stayed on the drug for one more year would it not have come back?” Then I talked to a woman who actually asked to go on it for an extra five years and she is a woman I respect a whole lot and I said, “Really you want to be on it another five years?” But she is having no effects and I’m still blaming the joint pain on the Aromasin. I mean I do get joint pain, a lot of joint pain. So I’m still on them and I am going to be on them for another year yet.
May-Lie started having episodes of bleeding and when the cause could not be found, she requested a hysterectomy. Because of the hysterectomy, she could be treated with a different kind of hormone therapy. She is now experiencing a lot less bone pain and the bleeding has stopped. You can read more about this in the topic page surgery. Aliza changed her medication three times as she was experiencing bad headaches and is now doing well with a new medication.
Review date: 2019-09